Tennessee, 2017

Flash Flood and Flood in Tennessee, May 11 to 12, 2017

May 11 to 12, 2017 · NWS OHX · 6 events in 2 counties and zones

Scattered showers and thunderstorms moved slowly across Middle Tennessee during the evening and overnight hours from May 11 to May 12. Some of these storms began to train across parts of Sumner and Wilson Counties, producing heavy rainfall and some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms moved slowly across Middle Tennessee during the evening and overnight hours from May 11 to May 12. Some of these storms began to train across parts of Sumner and Wilson Counties, producing heavy rainfall and some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 11, 2:03 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 11, 2:03 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 AM CDT Thu May 11 2017

.SHORT TERM...
(Today-Sat Night)

Will be making some further minor changes as press time
approaches, but the dry wx pattern of the past few days looks
to be coming to an end. Current regional radar mosiacs along
with the latest HRRR and other short range model solutions
showing iso light shwrs transversing the mid state region thru at
least the morning hrs.

Furthermore, model solutions are in general good consensus thru
the short term forecast period. SPC placing northwestern and
northern portions of the mid state in slight risk for svr tstms,
i.e. locations generally along and northwest of a Lobelville to
Nashville to Celina line. The majority of the rest of the mid
state has been placed in a marginal risk for svr tstms. Both
slight and marginal risk pertain to the late this afternoon into
early evening hrs tonight. SPC states that strong to svr tstms
will be possible with large hail and damaging winds being the
main concerns in generally a unidirectional sfc-6km shear
environment. In agreement with SPC's reasoning here, and it looks
like best potential of sct mdt shwrs and tstms will be across
northwest portions of the mid state starting around or slightly
after 11/20Z(3 pm CDT)this afternoon, with this potential
spreading across most of the mid state region during the early
evening hrs, with the potential of strong to svr convection
diminishing after 12/03Z(10 pm CDT)this evening. A smorgasbord of
model projected instability indicies, soundings, pw values, and
low level jet dynamics across the mid state region illustrating
this potential also. Even though the strong to svr potential will
be ending, look for most of the mid state to experience numerous
mdt shwrs and tstms with iso to sct tstms by late tonight.

Sfc front will sag into the mid state region by 12Z Fri and
then push southward out of the mid state region after 18Z Fri.
Broad upper level troughing will become established southwest to
northeast across the mid state region as Fri progresses and drift
southeastward. Although potential of any strong to svr convection
will be well south of the mid state region on Fri, look for
numerous shwrs and tstms to continue across the mid state region
as the day on Fri progresses. As upper level troughing moves
southeastward because of a strong upper level omega blocking
pattern developing across the cntrl U.S., tstm chances should end
across most of the mid state except the Cumberland Plateau Region
in the Fri evening hrs, with lingering light iso to sct shwrs
across southern and eastern portions of the mid state after
midnight Fri night. These strong upper level omega blocking
influences will build across the mid state Sat into Sat night.
In association with this, a 1016 mb sfc high pressure center
will become establish across the mid state by late Sat night.
This will result in decreasing cloudiness and dry conditions
prevailing across the mid state region Sat thru Sat night.

As for temps, will be making some further minor changes as press
time approaches, temps today look like they will generally range
5 to 10 degrees above seasonal normal values, continuing in the
mid 80s, lower 80s Cumberland Plateau Region. With increasing
chances of shwrs/tstms as tonight progresses under cldy skies,
lows tonight will mainly be in the lower 60s. With the brunt of
shwr/tstm activity expected across the mid state on Fri. under a
continuance of cldy skies, highs on Fri. will actually be a few
degrees below seasonal normal values. Highs on Fri will generally
range from 70 to 75 degrees. Lows Fri night will be near seasonal
normal values in the low to mid 50s. Look for afternoon high temps
to remain in the lower to mid 70s, around 70 Cumberland Plateau
Region on Sat. As CAA pattern becomes a little bit more pronounced
on Sat night, lows are expected to be slightly cooler. Lows Sat
night will be in the lower 50s, upper 40s to around 50 Cumberland
Plateau Region.

31

.LONG TERM...
(Sun-Wed)

Sunday through Tuesday will bring a building upper level ridge and a
warming trend. Lows will start mostly in the lower 50s Sunday,
climbing to the lower 60s by Tuesday morning. Daytime highs will
climb through the 80s, with some areas possibly touching 90 on
Tuesday. This would be more than 10 degrees above normal.

On Wednesday, very warm conditions will continue. Slight weakening
in the ridge will bring the potential for isolated thunderstorms.

A look ahead indicates the upper ridge will keep above normal
temperatures in place through at least the end of next week.
Isolated to scattered thunderstorms may occur, but no significant
rain making systems are indicated through next week.

13

&&

.AVIATION...
06Z TAF DISCUSSION.

Cannot rule out an isolated shower at CKV/BNA early in the TAF
period. Otherwise, no fog anticipated tonight due to 15-25kt LLJ.
Confidence increasing on -SHRA/-TSRA affecting CKV/BNA late in
the TAF period and have added VCTS/-SHRA along with MVFR vis/cigs
at CKV. Light southwest winds tonight will increase Thursday
morning with gusts to 20 knots at times, then veer to westerly
late in the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      86  63  74  54  74 /  20  50  80  30   0
Clarksville    84  61  69  52  73 /  30  60  80  20   0
Crossville     80  60  72  52  68 /  10  30  80  60  10
Columbia       84  62  74  54  74 /  10  40  80  30   0
Lawrenceburg   85  62  75  54  74 /  10  30  80  40   0
Waverly        83  62  71  53  74 /  20  60  80  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........Shamburger
Hazardous weather outlook, May 11, 4:01 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu May 11 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-121000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible across
Middle Tennessee this afternoon and evening. Damaging winds
and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

The radar

The Nashville radar (KOHX), 14 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Wilson

When
May 11, 5:00 AM CST to May 12, 5:00 AM CST
Where
Wilson County, 0.48 mi ENE of La Guardo
Reported by
NWS Employee
Coordinates
36.302, -86.422

A 24 hour rainfall total was reported by a NWS employee of 3.31 inches.

Heavy Rain, Sumner

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Sumner County, Bethpage
Reported by
COOP Observer
Coordinates
36.480, -86.320

A 24 hour rainfall total was reported by the Bethpage COOP observer of 3.02 inches.

Heavy Rain, Wilson

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Wilson County, 0.44 mi ESE of Greenlawn
Reported by
Official NWS Observations
Coordinates
36.247, -86.563

A 24 hour rainfall total was measured at NWS Nashville of 2.29 inches.

Heavy Rain, Wilson

When
May 11, 7:00 AM CST to May 12, 7:00 AM CST
Where
Wilson County, 2.21 mi NE of Greenlawn
Reported by
CoCoRaHS
Coordinates
36.276, -86.547

A 24 hour rainfall total was reported by CoCoRaHs Station Green Hill 3.1 NNE of 2.55 inches.

Flash Flood, Sumner

When
May 11, 9:30 PM CST to 10:30 PM CST
Where
Sumner County, 0.16 mi ESE of Bethpage to 0.49 mi SE of Bethpage
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.479, -86.317

Flood waters were reportedly surrounding Bethpage Elementary School.

Flood, Wilson

When
May 11, 10:30 PM CST to 11:30 PM CST
Where
Wilson County, 0.26 mi N of La Guardo to 0.41 mi SW of La Guardo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.304, -86.431

A NWS employee reported that water covered parts of Bates Road and Bradshaw Road near Laguardo.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694113, 694109, 694110, 694111, 694108, 694112.